Kansas, 2019

Damaging Winds in Kansas, July 21, 2019

July 21, 2019 · NWS ICT · 9 events in 4 counties and zones

A cold front that moved slowly east/southeast across Kansas in the afternoon enabled thunderstorms to develop across primarily Southeast Kansas that evening. Damaging 60 to 70 mph winds were by far the primary severe thunderstorm mode although damage was primarily limited to trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A cold front that moved slowly east/southeast across Kansas in the afternoon enabled thunderstorms to develop across primarily Southeast Kansas that evening. Damaging 60 to 70 mph winds were by far the primary severe thunderstorm mode although damage was primarily limited to trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 21, 5:44 PM CST, 2 minutes earlier.

Area forecast discussion, Jul 21, 5:44 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
644 PM CDT Sun Jul 21 2019

...Updated for Aviation Discussion...

.SYNOPSIS...
Issued at 325 PM CDT Sun Jul 21 2019

The main forecast highlight will be chances of thunderstorms this
afternoon through tonight, and the last few hours of excessive heat
in southeast Kansas late this afternoon. Otherwise, cooler
temperatures accompanying a dry pattern will persist throughout
the next week.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 325 PM CDT Sun Jul 21 2019

Early this afternoon, water vapor and visible satellite imagery show
a MCV across southern Nebraska/northeast Kansas. A synoptic front
that has become mostly stationary during the day today stretches
from the Great Lakes region through central Missouri, and into
eastern Kansas before turning more southward through south central
Kansas and the panhandles of Oklahoma and Texas. Visible satellite
imagery depicts a band of clouds stretching from northeast
Kansas, across Saline, McPherson, Rice, and Reno counties and
extending southwest into Oklahoma, which appears to be a remnant
outflow boundary. As of 19z, some isolated convection has
initiated along this band in northwest Barber County. Over the
next several hours, convective development is likely to occur as
the cap erodes and CAPE continues to increase. Effective bulk wind
difference values are less than stellar for severe storm
development, but sufficient buoyancy, initiating boundaries as a
focus, and maximized residence time within surface-based effective
inflow layer air should be sufficient to produce a few strong to
severe storms. These will likely be focused along the main MCV in
far northeast Kansas/southeast Nebraska/northwest Missouri, as
well as along the main synoptic front and outflow boundary. With
storms expected to congeal into clusters and line out, the primary
threat with these storms will be straight-line wind, with gusts
of around 60mph possible. However, severe hail will be possible in
initial, isolated development. The overall tornado threat appears
low within the forecast area, but mesoscale boundary interactions
that could create temporary windows of locally favorable
environmental conditions for tornado development will need to be
monitored. Additionally, forecast precipitable water values
(2.0-2.25 inches) well above climatology for the time of year
suggest that heavy rainfall will be a concern as well, as
thunderstorms are expected to be efficient rain makers. Localized
flooding will be possible, especially in the usual places and in
low-lying areas.

As thunderstorms push southeast overnight, a big cool-down is
expected behind the cold front as surface flow switches to blow out
of the north, allowing early morning low temperatures to drop into
the 60s in central and south central Kansas but remain a little
warmer in southeast Kansas given the timing of the convection and
frontal passage. Regardless, storms should be mostly clear of
southeast Kansas by mid-morning tomorrow allowing for clearing
skies across the entire area in the afternoon as a ridge builds
into the region. Afternoon highs will be much cooler than previous
days, reaching only into the low 80s area-wide on Monday. This
surface ridge is forecast to remain in place for quite some time,
so the remainder of the short term will remain precipitation-free
with mostly sunny skies and cooler than normal temperatures but
with a slight warming trend each day.

.LONG TERM...(Thursday through Sunday)
Issued at 325 PM CDT Sun Jul 21 2019

As the previous discussion stated, the remainder of the long term
forecast will remain quiet as a high pressure regime dominates the
central Plains for much of the rest of the week. The slight
warming trend should continue each day through the workweek, with
highs reaching back into the 90s next weekend. Little change was
made to the previous forecast other than the removal of slight
chance pops next weekend in favor of a drier scenario.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 641 PM CDT Sun Jul 21 2019

Scattered thunderstorms will move southeast across portions of
south-central and southeast Kansas this evening, as a cold front
oozes south across the region. Included VCTS at ICT and CNU for
now, but amendments for TEMPO +TSRA and strong variable winds may
eventually be needed. Thinking activity will exit southeast
Kansas by 06-08z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  83  62  83 /  60  10   0   0
Hutchinson      66  82  59  83 /  60  10   0   0
Newton          66  82  60  81 /  90  10   0   0
ElDorado        68  82  61  81 /  70  10   0   0
Winfield-KWLD   70  83  62  83 /  60  20   0   0
Russell         64  82  57  84 /  20  10   0   0
Great Bend      63  82  57  83 /  30  10   0   0
Salina          66  82  59  83 /  80  10   0   0
McPherson       66  81  59  81 /  90  10   0   0
Coffeyville     72  84  63  83 /  70  30   0   0
Chanute         71  82  62  82 /  80  30   0   0
Iola            70  82  62  81 /  90  20   0   0
Parsons-KPPF    71  83  63  82 /  80  30   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 7 PM CDT this evening for
KSZ070>072-094>096-098>100.

&&

SYNOPSIS...TAV
SHORT TERM...TAV
LONG TERM...TAV
AVIATION...ADK
Hazardous weather outlook, Jul 21, 4:19 PM CST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
519 PM CDT Sun Jul 21 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-222230-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
519 PM CDT Sun Jul 21 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Showers and thunderstorms will become likely late this afternoon
and evening. While strong thunderstorms are expected over much of
the area, severe thunderstorms will be possible along and north of
a
line from Lincoln to Buhler to Coffeyville. The primary threats
will be 60 mph winds, but quarter sized hail and locally heavy rain
are also possible.

Heat indices around 105 can be expected over southeast Kansas this
afternoon. See the latest Excessive Heat Warning for details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few thunderstorms may linger across southeast Kansas early on
Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this evening and tonight across
portions of south central and southeast Kansas.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Jul 21, 4:21 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Wichita KS
521 PM CDT Sun Jul 21 2019

KSZ051>053-212245-
McPherson KS-Marion KS-Chase KS-
521 PM CDT Sun Jul 21 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  McPherson County in central Kansas...
  Southern Marion County in central Kansas...
  Southwestern Chase County in east central Kansas...

* Until 545 PM CDT.

* At 518 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Florence...moving southeast at
  15 mph.

Hail as large as nickels and winds around 50 mph are possible with
this storm.

* Locations impacted include...
  Mcpherson, Lindsborg, Marion, Moundridge, Inman, Galva, Canton,
  Florence, Marquette, Windom, Cedar Point, Mcpherson Airport,
  Roxbury and Wonsevu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch, number 537, remains in effect until
midnight CDT for south central, central and east central Kansas.

LAT...LON 3861 9737 3822 9737 3821 9708 3836 9698
      3828 9664 3809 9676 3809 9687 3820 9707
      3821 9737 3817 9737 3817 9792 3861 9793
TIME...MOT...LOC 2219Z 296DEG 13KT 3825 9695

ES

The radar

The Wichita radar (KICT), 73 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butler

When
July 21, 5:46 PM CST to 5:47 PM CST
Where
Butler County, 7.64 mi SSW of Cassoday
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.930, -96.690

Some branches of unspecified diameters were blown down.

Thunderstorm Wind, Butler

When
July 21, 6:13 PM CST to 6:14 PM CST
Where
Butler County, 0.88 mi SE of El Dorado
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
37.810, -96.860

This was a delayed report.

Thunderstorm Wind, Butler

When
July 21, 6:23 PM CST to 6:25 PM CST
Where
Butler County, 6.22 mi S of Rosalia
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.730, -96.620

A four inch diameter limb was blown down.

Thunderstorm Wind, Cowley

When
July 21, 7:00 PM CST to 7:02 PM CST
Where
Cowley County, 2.35 mi NNW of Udall
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.410, -97.140

The winds were reported by a spotter on 11th Avenue just northwest of Udall.

Thunderstorm Wind, Labette

When
July 21, 7:58 PM CST to 8:00 PM CST
Where
Labette County, Parsons Tri City Arp
Measured
67 kt (77 mph) measured gust
Reported by
ASOS
Coordinates
37.330, -95.520

No damage was reported.

Thunderstorm Wind, Labette

When
July 21, 8:10 PM CST to 8:12 PM CST
Where
Labette County, Parsons Tri City Arp
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
37.330, -95.520

No damage was reported.

Thunderstorm Wind, Montgomery

When
July 21, 8:15 PM CST to 8:17 PM CST
Where
Montgomery County, Cherryvale
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.270, -95.550

A delayed report was received that several large limbs were blown down.

Thunderstorm Wind, Montgomery

When
July 21, 8:48 PM CST to 8:50 PM CST
Where
Montgomery County, Coffeyville Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
37.100, -95.570

No damage was reported.

Thunderstorm Wind, Montgomery

When
July 21, 8:54 PM CST to 8:56 PM CST
Where
Montgomery County, 0.55 mi W of Coffeyville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.030, -95.640

No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845650, 845653, 843684, 845654, 845655, 845656, 843685, 845657, 845658.